×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Phenobarbital Overdose

Last updated June 24, 2017

Phenobarbital Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values.


What is Phenobarbital Overdose?

  • Phenobarbital belongs to a class of drugs known as barbiturates. It is used in the treatment of epilepsy, insomnia (sleeplessness), and to provide stress-relief. The drug is known to have a calming effect on the central nervous system (acting like a sedative)
  • Phenobarbital Overdose is the accidental or intentional intake of the drug in dosage higher than prescribed values
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

What are the Causes of Phenobarbital Overdose?

  • Phenobarbital Overdose is caused by the intake of phenobarbital containing drug in dosage that is higher than prescribed
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • It is sold as Barbital, Comizial, Gardenale, Fenilcal, Luminal, and Solfoton among others

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Phenobarbital Overdose?

The signs and symptoms of Phenobarbital Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the respiratory system, nervous system, vascular system, urinary system, and skin may be affected.

The signs and symptoms of Phenobarbital Overdose may include

  • Breathing difficulties; sometimes, absence of breathing and weak pulse
  • Reduced blood pressure (hypotension)
  • Lethargy and sleepiness
  • Confusion and increased nervousness
  • Mumbling or slurred speech
  • Difficulty in walking
  • Blisters or rashes on skin
  • Pneumonia
  • Heart failure
  • Renal failure, in some cases
  • Coma

How is First Aid administered for Phenobarbital Overdose?

First Aid tips for Phenobarbital Overdose:

  • If the individual with Phenobarbital Overdose is in a coma, or is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might perform the following steps towards treating the condition:

  • Medically manage symptoms and provide breathing support, if necessary
  • Administer activated charcoal to avoid absorbance of drug in the body
  • Administer laxatives for elimination of drug from the body
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Phenobarbital Overdose?

First aid for Phenobarbital Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Phenobarbital Overdose?

  • The prognosis of Phenobarbital Overdose is dependent on the amount of drug consumed, time between overdose and treatment, severity of the symptoms, as well as general health status of the patient
  • If the individual can recover from the symptoms, with appropriate early medication and support, the outcome is generally good
  • In case of severe symptoms including shock, organ failure, and coma, it may considerably worsen the outcome

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Phenobarbital Overdose be Prevented?

Phenobarbital Overdose can be prevented by:

  • Always taking the right dose of medication at recommended times
  • Avoiding drugs that might interact with phenobarbital
  • Talking to your healthcare provider, if recommended dose of phenobarbital does not provide adequate relief
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with phenobarbital
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
  • It would be helpful if the following information is readily available:
    • Type, dosage and time of administration of medication
    • Age and weight of the individual
    • And, the overall health status of the individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: June 24, 2017
Last updated: June 24, 2017